Unexplained Bruises: When Should You Be Concerned About Your Health?

Unexplained bruises are often harmless, but recurring marks deserve attention.

Chapter 2

Theme:
Font Size:
24px

Another possibility is a clotting disorder. Some clotting problems are inherited, while others develop later in life. Liver disease can affect the production of several proteins needed for normal blood clotting. Certain medications can also alter the clotting process. A clinician will consider the overall history, including whether bleeding began in childhood, whether relatives have similar problems, and whether the patient has other medical conditions.

Leukemia is one of the illnesses people may worry about when they see a warning about bruises and cancer. Leukemia affects blood-forming tissues, including the bone marrow. Depending on the type and stage, abnormal cells can interfere with the production of healthy red blood cells, white blood cells, and platelets. Reduced platelet production may contribute to bruising or bleeding.

However, leukemia does not always cause obvious bruises, and bruising is far more often associated with other explanations. When leukemia causes symptoms, they may include persistent fatigue, unusual paleness, repeated or persistent infections, fever, unexplained weight loss, night sweats, bone or joint pain, swollen lymph nodes, or a feeling of fullness beneath the ribs. These symptoms are not unique to leukemia either, and they cannot establish the diagnosis without testing.

Other bone marrow conditions can also affect blood-cell production. Some are malignant, while others are not. The reason for testing is to determine what is happening rather than to assume the most frightening possibility.

A common first step is a complete blood count, often abbreviated as CBC. This test measures red blood cells, white blood cells, hemoglobin, and platelets. A clinician may also request a blood smear, which allows blood cells to be examined under a microscope. Depending on the results, further tests may assess liver function, kidney function, clotting, nutrient levels, infections, or immune-related conditions.

If results suggest a possible bone marrow disorder, a specialist may recommend additional investigations. These might include more detailed blood testing or a bone marrow examination. Such procedures are not required for everyone who bruises easily; the decision depends on the history, physical examination, and initial test findings.

Timing matters. A person who develops a few small bruises after moving furniture and then improves may not need the same evaluation as someone who keeps developing large bruises without injury and also has bleeding gums or marked fatigue. Similarly, a bruise that expands rapidly or becomes very painful deserves a different level of attention from a small mark that gradually fades.

Seek urgent medical advice for new, unexplained bruising accompanied by unusual bleeding, numerous pinpoint spots, or significant weakness. If bleeding is heavy or will not stop, seek emergency care. Severe headache, confusion, fainting, or other sudden neurological symptoms after a head injury also require emergency assessment, especially in someone taking blood-thinning medication.

The most useful lesson is that blood disorders are evaluated through patterns and tests, not visual guesswork. If bruises are unusual for you, explain when they began, how often they appear, and whether you have experienced any bleeding or other changes. This information can help a healthcare professional decide whether a simple explanation is likely or whether further investigation is needed.

Chapter Three: Other Common Causes of Bruising That Are Not Cancer

Although serious illnesses can sometimes cause abnormal bruising, many non-cancerous conditions are much more common. Understanding these possibilities helps prevent unnecessary fear while still recognizing when medical care is appropriate.

One common cause is a medication effect. Anticoagulants such as warfarin and certain direct oral anticoagulants are used to prevent or treat blood clots. Antiplatelet medicines, including aspirin and some prescription drugs, reduce the ability of platelets to clump together. These treatments can increase bruising because they change the way blood forms a clot.

Other medicines may also contribute, including some anti-inflammatory pain relievers and corticosteroids. Long-term corticosteroid use can thin the skin and make small blood vessels more vulnerable. Some supplements may affect bleeding risk or interact with prescribed medication. The effect depends on the product, dose, other medicines, and a person's medical history.

If bruising starts after a new medicine or a change in dosage, tell the prescribing clinician. Do not stop an anticoagulant, antiplatelet drug, or another prescribed treatment without medical advice. Stopping certain medicines suddenly can create a serious risk, including the risk of a dangerous blood clot.

Age-related skin changes are another frequent explanation. As skin becomes thinner and loses some of its underlying cushioning, blood vessels can be damaged more easily by minor impacts. This is particularly noticeable on the forearms and backs of the hands. A condition known as actinic purpura can cause flat purple patches in sun-damaged skin, often in older adults. Although it can look alarming, it is not itself a sign of cancer.

Nutritional deficiencies are less common but can matter. Severe vitamin C deficiency can weaken blood vessels and cause bruising, bleeding gums, and other tissue changes. Vitamin K deficiency can interfere with normal clotting, although it is uncommon in otherwise healthy adults who eat a varied diet. Certain digestive disorders, restricted diets, alcohol-related problems, or other medical conditions can increase the risk of deficiencies.

A balanced diet is preferable to self-prescribing supplements. If a deficiency is suspected, a clinician can assess diet and medical history and decide whether testing or treatment is needed. High doses of vitamins are not automatically harmless, and vitamin K can interfere with warfarin management.

News in the same category

Unexplained Bruises: When Should You Be Concerned About Your Health?

4 Part